clopen.solutions
OP-00131 Open

Exact best-rank-one approximation ratios for general tensor formats

Submit a result

For $d \ge 3$ and $2 \le n_1 \le \cdots \le n_d$, let $\|T\|_F$ be the Frobenius norm of a real tensor $T \in \mathbb{R}^{n_1 \times \cdots \times n_d}$ and $\|T\|_\sigma$ its spectral norm, the maximum of $|\langle T, x_1 \otimes \cdots \otimes x_d \rangle|$ over unit vectors $x_j \in \mathbb{R}^{n_j}$. Let $$\tau(n_1, \dots, n_d) = \min_{T \ne 0} \frac{\|T\|_\sigma}{\|T\|_F},$$ the largest $\tau$ with $\tau \|T\|_F \le \|T\|_\sigma$ for every $T$ of this format. Qi showed that $\tau(n_1, \dots, n_d) \ge 1/\sqrt{n_1 \cdots n_{d-1}}$, and Li, Nakatsukasa, Soma and Uschmajew that equality holds exactly when the format admits an orthogonal tensor in their sense; for $n_1 = \cdots = n_d = n$ such tensors exist exactly when $n \in \{2, 4, 8\}$. Kühn and Peetre determined $\tau(n_1, n_2, n_3)$ for $n_3 \le 4$ except $\tau(3, 3, 3)$, which is $1/\sqrt{7}$ (Agrachev, Kozhasov and Uschmajew).

Problem. Determine $\tau(n_1, \dots, n_d)$ exactly, as a function of the dimensions, for every $d \ge 3$ and all $2 \le n_1 \le \cdots \le n_d$.

Source: Qi (2011), §7, open question 2; in this form, Li and Zhao (2020), §5.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
NA — Numerical Analysis
Secondary
FA
Keywords
OpenProblemsInNLA, orthogonal tensors, rank-one approximations, spectral norms
Literature checked
Oct. 6, 2026 by clemens-admin

References

@article{qi2011,
  author  = {Qi, Liqun},
  title   = {The best rank-one approximation ratio of a tensor space},
  journal = {SIAM J. Matrix Anal. Appl.},
  volume  = {32},
  number  = {2},
  year    = {2011},
  pages   = {430--442},
  doi     = {10.1137/100795802},
}
@article{li2020,
  author  = {Li, Zhening and Zhao, Yun-Bin},
  title   = {On norm compression inequalities for partitioned block tensors},
  journal = {Calcolo},
  volume  = {57},
  number  = {1},
  year    = {2020},
  pages   = {11},
  doi     = {10.1007/s10092-020-0356-x},
}
@article{li2018,
  author        = {Li, Zhening and Nakatsukasa, Yuji and Soma, Tasuku and Uschmajew, Andr{\'e}},
  title         = {On orthogonal tensors and best rank-one approximation ratio},
  journal       = {SIAM J. Matrix Anal. Appl.},
  volume        = {39},
  number        = {1},
  year          = {2018},
  pages         = {400--425},
  doi           = {10.1137/17M1144349},
  eprint        = {1707.02569},
  archivePrefix = {arXiv},
}
@article{kuhn2006,
  author  = {K{\"u}hn, Thomas and Peetre, Jaak},
  title   = {Embedding constants of trilinear {S}chatten--von {N}eumann classes},
  journal = {Proc. Est. Acad. Sci. Phys. Math.},
  volume  = {55},
  number  = {3},
  year    = {2006},
  pages   = {174--181},
  doi     = {10.3176/phys.math.2006.3.08},
}
@article{agrachev2020,
  author        = {Agrachev, Andrei and Kozhasov, Khazhgali and Uschmajew, Andr{\'e}},
  title         = {Chebyshev polynomials and best rank-one approximation ratio},
  journal       = {SIAM J. Matrix Anal. Appl.},
  volume        = {41},
  number        = {1},
  year          = {2020},
  pages         = {308--331},
  doi           = {10.1137/19M1269713},
  eprint        = {1904.00488},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-tr19,
  author       = {Townsend, Alex},
  title        = {{TR-19}: Exact best-rank-one approximation ratios for general tensor formats},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/tensor-computations/TR-19/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00131, "Exact best-rank-one approximation ratios for general tensor formats", clopen.solutions.